Minnesota, 2007

Hail and Damaging Winds in Minnesota, July 4, 2007

July 4, 2007 · NWS FGF · 4 events in 2 counties and zones

There was very little surface support for this event, with light surface winds and no frontal boundaries. However, a decent upper level jet did accompany this event.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

There was very little surface support for this event, with light surface winds and no frontal boundaries. However, a decent upper level jet did accompany this event. Thunderstorms in southeast Manitoba (Canada) moved southeast and clipped a portion of the Lake of the Woods region in the early evening. About an hour later, another group of thunderstorms over southwest/southern Manitoba moved across the border into northeast North Dakota and a portion of northwest Minnesota. These thunderstorms weakened by late evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 4, 12:36 PM CST, 4 hours 54 minutes earlier.

Area forecast discussion, Jul 4, 12:36 PM CST, 4 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
136 PM CDT WED JUL 4 2007

.SHORT TERM...
THE MAIN INITIAL CHALLENGE WILL BE THUNDERSTORM DEVELOPMENT THIS
AFTERNOON AND EVENING. WATER VAPOR SHOWS SHORTWAVE APPROACHING THE
INTERNATIONAL BORDER THIS AFTERNOON...AND THIS SHOULD FOCUS
CONVECTION THROUGH THE EVENING HOURS. MODELS ARE IN VERY GOOD
AGREEMENT...AND GFS PORTRAYS THE STRONG CAP ON SATURDAY THE
BEST SO WILL UTILIZE.

FOR TONIGHT...EXPECT SCATTERED THUNDERSTORMS NORTH AND ISOLATED
SOUTH UNTIL AFTER SUNSET. THERE WILL BE ABOUT 1000 J/KG OF
MLCAPE...ALONG WITH 30-40KT OF 0-6KM SHEAR WHICH SHOULD SUPPORT
STRONG UPDRAFTS AND SOME LARGE HAIL. THE MAIN LIMITING FACTOR WILL
BE FOCUSED LOW LEVEL CONVERGENCE...AND GENERAL WESTERLY SFC AND
UPPER LEVEL FLOW. SPC HAS INCLUDED ALL BUT THE SOUTH IN A SLIGHT RISK
FOR THIS POTENTIAL. WON/T MENTION SEVERE IN THE GRIDS...BUT HAVE
UPDATED THE HWO AND GRAPHICAL WEATHER STORY TO REFLECT ABOVE
THINKING.

FOR THU-SAT...EXPECT A SLOW WARMING TREND WITH DRY WEATHER
EXPECTED. SATURDAY SHOULD BE VERY WARM...WITH THE MERCURY LIKELY
CLIMBING INTO THE LOW 90S FOR MOST AREAS...EXCEPT THE FAR
NORTHEAST. A VERY STRONG CAP WILL DEVELOP...WITH 700MB TEMPS
CLIMBING TO +14C. THIS SHOULD SUPPRESS ANY DAYTIME CONVECTION ON
SATURDAY...ALTHOUGH CAPE VALUES WILL BE OVER 3000J/KG IF ANYTHING
COULD BREAK CAP ALONG FRONT. THE MOST LIKELY SCENARIO WILL BE FOR
ANY THUNDER TO HOLD OFF UNTIL SAT NIGHT...ONCE BETTER MID LEVEL
COOLING ADVECTS IN FROM THE NW.

.LONG TERM (SUN-WED)...CONFIDENCE LOW CONSIDERING MODEL DIFFERENCES
(SEE PMDEPD). W CONUS UPPER RIDGE FLATTENS BY SUN BUT AGAIN BUILDS
THROUGH THE PERIOD. DURING THIS TRANSITION THE FA SHOULD BE IN A
FAVORABLE AREA FOR THUNDERSTORM CHANCES. HOWEVER...WILL KEEP THESE
CHANCES ON THE LOW SIDE. TEMPERATURE WILL DEPEND ON DEGREE OF HEIGHT
FALLS...WILL SIDE WITH ENSEMBLE MEANS AND GO NEAR TO SLIGHTLY BELOW
NORMAL.

&&
.AVIATION...VFR CONDITIONS WILL PREVAIL THROUGH TONIGHT. THERE COULD
BE SOME VFR CEILINGS THIS AFTERNOON/EVENING IN BJI/GFK CLOSE TO ANY
CONVECTION.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

DK/TG
Hazardous weather outlook, Jul 4, 9:02 AM CST, 8 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
1002 AM CDT WED JUL 4 2007

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-051515-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
1002 AM CDT WED JUL 4 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT
ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING
FROM 3 PM UNTIL 8 PM IN NORTHEAST NORTH DAKOTA AND NORTHWEST
MINNESOTA. A FEW STORMS COULD BE SEVERE WITH LARGE HAIL AND
DAMAGING WINDS...MAINLY ALONG AND NORTH OF HIGHWAY 2. THE BEST
CHANCE AT SEEING A SEVERE STORM WILL BE NEAR THE INTERNATIONAL
BORDER IN NORTHEAST NORTH DAKOTA AND NORTHWEST MINNESOTA. STORMS
SHOULD QUICKLY DIMINISH AROUND SUNSET.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THROUGHOUT THE REGION
SATURDAY NIGHT THROUGH NEXT TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING IN
NORTHEAST NORTH DAKOTA AND NORTHWEST MINNESOTA FOR LARGE HAIL AND
WIND REPORTS.

DK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Lake of the Woods

When
July 4, 5:30 PM CST to 5:35 PM CST
Where
Lake of the Woods County, 16.01 mi N of Lude
Measured
1.75 in hail
Reported by
Public
Coordinates
49.200, -94.970

Large hail and very strong wind occurred just south of Driftwood Point.

Thunderstorm Wind, Polk

When
July 4, 9:55 PM CST
Where
Polk County, Crookston Muni Arpt
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
47.830, -96.620

The wind gust was measured by an AWOS sensor at the Crookston Airport.

Thunderstorm Wind, Polk

When
July 4, 10:00 PM CST to 10:05 PM CST
Where
Polk County, 0.83 mi SW of Anglim
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
47.790, -96.610

Many large tree branches were blown down on the north side of Crookston. An outhouse was blown over at a construction site.

Thunderstorm Wind, Polk

When
July 4, 10:15 PM CST
Where
Polk County, 1.16 mi NW of Kankel
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.680, -96.470

A few large tree branches were blown down. There was also a lot of blowing dust, followed by a brief sprinkle of rain.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2007Every state in 2007This day in weather historyWarnings in Minnesota, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 43803, 43805, 43804, 43806.